Alert archive / New Mexico / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 51, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Jul 11, 2021, 7:57 PM MDT for Doña Ana County, Sierra County, New Mexico. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2021, 7:57 PM MDT (01:57 UTC)
- Expired
- Jul 11, 2021, 8:45 PM MDT
- In force
- 48 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Doña Ana County, NM, Sierra County, NM
The radar
The Holloman AFB radar (KHDX), 103 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 2:23 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 2.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 751 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 2875 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted.
130
WUUS54 KEPZ 120157
SVREPZ
NMC013-051-120245-
/O.NEW.KEPZ.SV.W.0051.210712T0157Z-210712T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
757 PM MDT Sun Jul 11 2021
The National Weather Service in El Paso has issued a
* Severe Thunderstorm Warning for...
South central Sierra County in south central New Mexico...
Northwestern Dona Ana County in south central New Mexico...
* Until 845 PM MDT.
* At 757 PM MDT, a severe thunderstorm was located 6 miles northeast
of Salem, moving south at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hatch, Rincon, Salem, Derry, Garfield and Uvas Valley.
This includes Interstate 25 in New Mexico between mile markers 36 and
52.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3280 10729 3294 10707 3277 10687 3258 10729
TIME...MOT...LOC 0157Z 339DEG 24KT 3280 10715
HAIL...1.25IN
WIND...60MPH
$$
GRZYWACZ1 follow-up statement
003
WWUS54 KEPZ 120237
SVSEPZ
Severe Weather Statement
National Weather Service El Paso TX
837 PM MDT Sun Jul 11 2021
NMC013-051-120246-
/O.EXP.KEPZ.SV.W.0051.000000T0000Z-210712T0245Z/
Sierra NM-Dona Ana NM-
837 PM MDT Sun Jul 11 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SIERRA AND
NORTHWESTERN DONA ANA COUNTIES WILL EXPIRE AT 845 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
south central New Mexico.
LAT...LON 3280 10729 3294 10707 3277 10687 3258 10729
TIME...MOT...LOC 0236Z 339DEG 24KT 3257 10704
$$
GRZYWACZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 5:26 PM MDT, 2 hours 31 minutes earlier.
Area forecast discussion, Jul 11, 5:26 PM MDT, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service El Paso TX/Santa Teresa NM 526 PM MDT Sun Jul 11 2021 .AVIATION...00Z TAF CYCLE TSRA is the main concern for the first portion of the TAF cycle. All sites are almost certain to be impacted rather directly or indirectly, but percise timing is uncertain. Storms could have large hail and very strong winds (Gusts >40kts). MVFR and possible IFR (vis) are possible within any storm. Activity should decrease by 06z though RA or -RA may persist a bit longer. Otherwise, VFR conditions are expected with winds generally AOB 10 knots with a few gusts to 20. Direction will be varied across TAF sites. && .PREV DISCUSSION...248 PM MDT Sun Jul 11 2021... .SYNOPSIS... A disturbance aloft will move north to south across the area this afternoon and evening, bringing a chance of strong to severe storms to the Borderland. High pressure will shift westward over California through Thursday night. Moisture at the surface and northerly flow aloft will continue to help form thunderstorms, especially along and west of the Continental Divide. A trough will swing across the area on Thursday, influencing an increase of thunderstorms chances heading into Friday and through the weekend. && .DISCUSSION... .SHORT TERM...Tonight and Monday... By around 00Z, a convective complex of sorts seems to emerge, fueled by the perturbation in the northerly flow moving north to south across southern NM. 0-6km EBWD of ~30 kts (plus or minus), and instability (~500-1000j/kg of ML CAPE) should be enough to semi- organize this complex, with strong gusty winds and heavy rain the primary threats, including the El Paso and Las Cruces metro, somewhere between 6 and 10 PM. Much of the activity should move through by ~06Z, in cohorts with the disturbance ejecting into N Mexico. A few lingering showers and storms will be possible, especially near the International Border, but the severe weather threat will likely be over, or shortly thereafter. Through Monday at 6PM, much in the way of convective activity will cease, with area mtns, especially the Gila, favored. Could see a few stray storms across the CWA however, mainly across any elevated terrain and west of the Continental Divide. Although moisture and instability will be modest to decent, especially east, a bit of a warm noise at ~700 mb may be partially to blame for lack of convection. That and maybe the atmosphere being overworked from Sunday. Temps will be in the mid 90s across the area and winds 10 to 20 mph outside of convection on Monday. && .LONG TERM...Tuesday through Sunday The period starts out relatively quiet on Tuesday, as drier air aloft begins to filter in from the east/northeast. The Gila and Sacramento Mountains could see an isolated shower or storm due to orographic enhancements. Outside of the mountainous regions, dry air aloft will suppress and inhibit the formation of storms. An upper level high centered over southern Nevada will drift toward the southwest over California on Tuesday. The dome of high pressure will meander and gradually weaken over California through at least Thursday night and into Friday. Westward movement of the high pressure will allow for moisture from the Gulf of Mexico to flow back into the area beginning Wednesday. As mentioned earlier, when the high pressure moves over California, this results in persistent northerly flow aloft over the CWA. Northerly flow aloft and a decent surge of moisture will increase rain chances on Wednesday. Storms will be more favorable to the west than the east, perhaps along and west of the Continental Divide. Models continue to show an upper level trough racing across the Northern Great Plains on Thursday. The trough axis will be the focus as it swings through the area. This should help increase shower and thunderstorm coverage across the CWA. As the trough axis continues moving eastward on Friday, models are hinting at a piece of energy cutting off from the main trough axis. The uncertainty is where exactly this piece of energy sets up. Where it sets up could make a big difference in thunderstorm chances and coverage. For now, the POP grids for Friday-Sunday show isolated to scattered chances areawide based on that uncertainty explained above. Temperatures throughout the long term period will be right at to slightly below normal for this time of year. && .FIRE WEATHER... Relatively moist conditions will continue across the area with min RHs 20 to 30% lowlands and 30 to 50% mountains through the end of next week. Expect daily thunderstorm activity to be confined mostly to area mountains and west of the Continental Divide through mid next week, with an uptick in activity most locations possible late next week and into next weekend. Winds expected to remain light outside of convection, but high mixing heights will foster a mix of Good to Very Good ventilation most areas (locally Poor to Fair where convection sets up). Threats with thunderstorms this upcoming work week will be heavy rain and to a lesser extent gusty winds. && && .PRELIMINARY POINT TEMPS/POPS... El Paso 70 93 74 95 / 50 20 20 0 Sierra Blanca 68 88 65 88 / 30 10 0 0 Las Cruces 65 91 70 93 / 60 20 30 0 Alamogordo 63 91 67 92 / 60 20 30 0 Cloudcroft 48 69 50 69 / 60 30 20 20 Truth or Consequences 66 90 69 91 / 50 40 50 30 Silver City 60 86 63 85 / 50 50 50 50 Deming 65 93 69 94 / 50 20 30 20 Lordsburg 68 95 70 93 / 40 30 40 30 West El Paso Metro 71 94 74 96 / 60 20 20 0 Dell City 66 91 67 93 / 40 0 0 0 Fort Hancock 73 94 71 95 / 30 10 0 0 Loma Linda 65 87 67 87 / 40 10 0 0 Fabens 73 95 73 95 / 40 10 0 0 Santa Teresa 68 92 71 93 / 60 20 20 0 White Sands HQ 66 90 72 92 / 60 20 30 0 Jornada Range 63 89 69 91 / 70 20 30 0 Hatch 65 92 69 93 / 70 20 30 20 Columbus 67 91 72 93 / 50 20 20 0 Orogrande 65 91 69 92 / 50 20 20 0 Mayhill 54 78 55 77 / 60 30 20 20 Mescalero 56 79 55 79 / 60 30 30 20 Timberon 53 77 54 77 / 60 30 20 10 Winston 56 86 58 84 / 60 50 50 50 Hillsboro 62 88 66 88 / 50 40 50 30 Spaceport 64 89 67 90 / 60 30 30 20 Lake Roberts 54 87 58 85 / 50 50 60 50 Hurley 61 88 63 88 / 50 40 50 30 Cliff 63 94 61 94 / 40 50 50 50 Mule Creek 57 89 64 89 / 40 50 50 60 Faywood 63 87 66 87 / 40 40 50 30 Animas 69 94 69 93 / 50 30 30 30 Hachita 66 92 68 93 / 50 20 30 20 Antelope Wells 67 93 69 93 / 50 20 30 20 Cloverdale 65 90 66 88 / 60 30 30 30 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 35-Delizio/38/34
Hazardous weather outlook, Jul 11, 10:35 AM MDT, 9 hours 22 minutes before
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 1035 AM MDT Sun Jul 11 2021 NMZ401>417-TXZ418>424-121645- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1035 AM MDT Sun Jul 11 2021 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight Severe thunderstorms are expected across the region come midday to early afternoon across the mountains and drifting into the lowlands into the evening and early overnight. Damaging winds and large hail will be the primary concerns, in addition to potential areas of flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday Typical monsoon thunderstorms expected through mid next week, focusing on the mountains and west of the continental divide with isolated chances across the rest of the lowlands. Isolated instances of heavy rain and gusty winds possible. There may be an uptick in the convective coverage the latter half of the week into the weekend. .SPOTTER INFORMATION STATEMENT... Trained spotters are encouraged to submit reports of severe weather and flooding if it occurs. JD
In the hours before
Local storm report, Jul 11, 6:59 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
659 PM MDT SUN JUL 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND GST 10 ENE WHITE SANDS 32.44N 106.34W
07/11/2021 M58 MPH OTERO NM MESONET
MESONET STATION WSM50 LC-35 NORTH.
&&
ABSpecial weather statement, Jul 11, 7:04 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service El Paso TX
704 PM MDT Sun Jul 11 2021
NMZ409-412-120145-
Central Tularosa Basin NM-Sierra County Lakes NM-
704 PM MDT Sun Jul 11 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SIERRA COUNTY UNTIL
745 PM MDT...
At 703 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northwest of Holloman Air Force Base
to 5 miles southeast of Spaceport America. Movement was south at 75
mph.
Winds in excess of 45 mph will be possible with these storms.
Locations impacted include...
Upham, Engle, Cutter, Spaceport America and Salinas Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
south central New Mexico.
LAT...LON 3305 10635 3289 10677 3287 10708 3346 10716
3345 10644
TIME...MOT...LOC 0103Z 338DEG 67KT 3298 10621 3293 10690
GRZYWACZLocal storm report, Jul 11, 7:17 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
717 PM MDT SUN JUL 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST 5 S ORGAN 32.36N 106.60W
07/11/2021 M70 MPH DONA ANA NM TRAINED SPOTTER
MARBLE SIZED HAIL ALONG WITH TORRENTIAL
RAIN. 1.65 INCHES MEASURED IN 10-15 MINUTES.
&&
ABLocal storm report, Jul 11, 7:30 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
730 PM MDT SUN JUL 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST 3 ENE DONA ANA 32.40N 106.76W
07/11/2021 M92 MPH DONA ANA NM MESONET
MESONET STATION EW1486 TWIN PEAKS WIND
SPEEDS ON RIDGE TOP.
&&
ABLocal storm report, Jul 11, 7:35 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
735 PM MDT SUN JUL 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM TSTM WND GST 3 NE LAS CRUCES 32.36N 106.72W
07/11/2021 M61 MPH DONA ANA NM MESONET
MESONET STATION FW6984 LAS CRUCES.
&&
ABLocal storm report, Jul 11, 7:42 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
742 PM MDT SUN JUL 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM TSTM WND GST 7 SW WHITE SANDS 32.32N 106.59W
07/11/2021 M76 MPH DONA ANA NM MESONET
MESONET STATION LOMN5 DRIPPING SPRINGS RAWS.
&&
ABThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 6:01 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 44 min |
| Jul 11, 6:05 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Otero, Sierra | 40 min |
| Jul 11, 6:08 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 52 min |
| Jul 11, 6:13 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Sierra | 47 min |
| Jul 11, 6:19 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Otero | 26 min |
| Jul 11, 6:24 PM MDT | Flash Flood Warning | EPZ | Sierra | 3 hr |
| Jul 11, 6:28 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Otero | 47 min |
| Jul 11, 6:33 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 42 min |
| Jul 11, 6:43 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Sierra | 47 min |
| Jul 11, 6:46 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Jul 11, 7:00 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Otero | 45 min |
| Jul 11, 7:04 PM MDT | Special Weather Statement | EPZ | Sierra | 41 min |
| Jul 11, 7:06 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana | 39 min |
| Jul 11, 7:16 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 29 min |
| Jul 11, 7:22 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 3 hr |
| Jul 11, 7:31 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Otero | 44 min |
| Jul 11, 7:42 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 3 hr |
| Jul 11, 7:45 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Otero | 30 min |
| Jul 11, 8:08 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 3 hr |
| Jul 11, 8:11 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana | 49 min |
| Jul 11, 8:26 PM MDT | Flash Flood Warning | EPZ | Doña Ana | 3 hr |
| Jul 11, 8:28 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana | 29 min |
| Jul 11, 8:49 PM MDT | Special Weather Statement | EPZ | Doña Ana | 26 min |
| Jul 11, 8:51 PM MDT | Special Weather Statement | EPZ | Luna | 24 min |
| Jul 11, 9:48 PM MDT | Special Weather Statement | EPZ | Hidalgo | 27 min |
| Jul 11, 10:10 PM MDT | Dust Storm Warning | EPZ | Hidalgo | 2 hr |
| Jul 11, 10:14 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 3 hr |
| Jul 11, 10:27 PM MDT | Areal Flood Advisory | EPZ | Luna | 3 hr |
| Jul 11, 11:04 PM MDT | Areal Flood Advisory | EPZ | Grant | 3 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.